Can glucocorticoid or anabolic steroid therapy induce tachycardia?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 28, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Can Steroids Cause Tachycardia?

Yes, both anabolic steroids and glucocorticoids can cause tachycardia, though through different mechanisms and clinical presentations.

Anabolic Steroids and Tachycardia

Anabolic androgenic steroids directly cause cardiovascular complications including tachycardia and tachyarrhythmias. The evidence shows:

  • Anabolic steroids induce cardiomyopathy with associated tachycardia as a presenting symptom 1. A 53-year-old bodybuilder presented with tachycardia on physical examination alongside severe cardiomyopathy (EF 15%) from intramuscular anabolic steroid use, which reversed after discontinuation 1.

  • Severe tachyarrhythmias requiring cardioversion have been documented in patients using anabolic steroids long-term 2. A 45-year-old bodybuilder with long-term anabolic steroid abuse presented with acute severe tachyarrhythmia requiring multiple direct current cardioversions 2.

  • Atrial fibrillation (a form of tachyarrhythmia) occurs with anabolic steroid use 3. Young bodybuilders consuming large doses have presented to emergency departments with symptomatic rapid atrial fibrillation 3.

The mechanism involves androgen-induced structural cardiac changes (hypertrophic cardiomyopathy, septal hypokinesis), polycythemia, platelet hyper-aggregability, and vascular injury 4. These are dose-dependent effects seen primarily with supraphysiologic doses used for bodybuilding.

Glucocorticoids and Tachycardia

Glucocorticoids cause tachycardia through two distinct pathways:

1. Direct Cardiomyopathy (Chronic High-Dose Use)

Long-term high-dose glucocorticoid therapy (≥15 mg/day prednisolone equivalent for >20 years) can cause glucocorticoid-induced cardiomyopathy with associated tachycardia 5. This mimics the cardiovascular effects seen in Cushing's syndrome, including left ventricular dysfunction that can present with compensatory tachycardia.

2. Adrenal Crisis (Acute Presentation)

When patients on chronic glucocorticoids develop adrenal insufficiency or crisis, tachycardia is a key manifestation of hemodynamic instability 6. The 2024 European Society of Endocrinology/Endocrine Society guidelines emphasize that patients with current or recent glucocorticoid use presenting with hemodynamic instability should be considered for adrenal crisis regardless of glucocorticoid type, dose, or route of administration 6.

Clinical Pitfalls to Avoid

  • Don't dismiss tachycardia in bodybuilders or athletes as deconditioning—always inquire about anabolic steroid use, as this is a reversible cause of severe cardiomyopathy 1.

  • Don't assume only oral or high-dose glucocorticoids cause problems—even inhaled, intranasal, intra-articular, and topical routes can suppress the HPA axis and lead to adrenal crisis with tachycardia 6.

  • Don't overlook adrenal crisis in patients with recent glucocorticoid discontinuation—tachycardia with hemodynamic instability warrants immediate parenteral glucocorticoid treatment and fluid resuscitation 6.

  • Recognize that anabolic steroid-induced cardiac effects are often reversible—discontinuation led to normalization of cardiac function in documented cases 1, 5.

Key Distinguishing Features

Feature Anabolic Steroids Glucocorticoids
Primary mechanism Cardiomyopathy, arrhythmias Cardiomyopathy (chronic) or adrenal crisis (acute)
Typical patient Young bodybuilders, athletes Patients on chronic immunosuppression
Reversibility Often reversible with cessation Variable; adrenal crisis reversible, cardiomyopathy may improve
Associated findings Elevated testosterone, structural heart changes Cushingoid features (chronic) or hypotension/shock (acute)

Related Questions

Can the same oral corticosteroid be repeated as a short course if the patient's symptoms persist, provided there are no contraindications such as uncontrolled diabetes, active infection, severe osteoporosis, or psychiatric illness?
How are glucocorticoid steroids classified by potency and duration of action?
How should I manage a patient with low cortisol who responded to cosyntropin (ACTH stimulation test), is taking daily 5 mg prednisone, and has lumbar vertebral osteoporosis?
Is dabigatran (Pradaxa) an osteoporosis medication?
When is it appropriate to start bisphosphonate therapy in a patient with hyperthyroidism and osteoporosis?
Which ACE (angiotensin-converting enzyme) inhibitor, ARB (angiotensin receptor blocker), or ARNI (angiotensin receptor neprilysin inhibitor) should be initiated for heart failure with reduced ejection fraction (HFREF)?
What is the drug class, mechanism of action, required nursing assessments, and evaluation criteria for carbidopa‑levodopa therapy?
How many days does it take to see improvement with low-dose tadalafil (Cialis) 5 mg for benign prostatic hyperplasia?
Is contrast required for a bedside ultrasound to assess a suprapubic catheter after a recent catheter change that resulted in dark‑red urine with clots?
What is the recommended first-line treatment for post-traumatic stress disorder?
Which ICD‑10 diagnosis best fits a patient presenting with marked emotional distance, parentification, a vague search for attachment, and hypervigilance, when criteria for an attachment disorder are not met?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.